When it comes to certain ailments, there are some drugs that are considered best for the job. Of course, when a patient is allergic to the most effective drug, it is up to medical professionals like doctors and pharmacists to pinpoint an effective alternative option.
The problem with patient-reported allergies, however, is that the patient may not actually be allergic to the drug in question. Many people are confused about what constitutes an allergy, and by incorrectly self-diagnosing an allergic reaction, these individuals may be exposing themselves to further danger with a less suitable alternate drug.
The Problem With Self-Diagnosing a Drug Allergy
Take penicillin, for instance. Penicillin and other antibiotics in the penicillin class are some of the most effective drugs for battling several different kinds of infections. Many people tend to experience some amount of diarrhea, upset stomach or gut pain, and nausea when taking antibiotics. These side effects are simply common adverse reactions to antibiotics in general. However, many patients will take it upon themselves to self-diagnose these signs as an allergy.
Say, for instance, that a patient experiences a serious ear infection, and he tells his doctor and pharmacist that he is allergic to penicillin. This causes an alternate drug to be administered, which could have even further adverse reactions, side effects, as well as increased cost for the patient. Had the patient simply asked the pharmacist about the symptoms he was experiencing the last time he took penicillin, he might have learned simple ways to curb the discomfort while still having the best course of treatment available.
Pharmacists and doctors are trained to take allergies very seriously, and if you report being allergic to a drug, they must prescribe a different one for you. Following are some signs that point to allergic reactions; if you experience one of the following, immediately contact your pharmacist, doctor, or even emergency medical personnel:
- Swollen, red, or itchy rashes
- Hives or other itchy patches
- Difficulty breathing
- Swelling of the tongue, lips, throat, or face
If you have more questions about your healthcare providers’ obligation to protect you from allergens and serious side effects, download our free book or reach out to us via live chat now!